I’m new to all this,

Hi guys I’m new to all this, been diagnosed with VMs (most days) & vertigo symptoms (PPPD) nearly every day since September. Tried Pizotifen reacted badly, can’t take the blood pressure tablets mentioned earlier but interested to read someone say about diazepam for the vertigo. I have some Topiramate liquid to try but not been brave enough yet having reacted to others because over the years I’ve become very chemical sensitive because of my ME. Also I was told not to take HRT (god knows I could do with it) because it makes the VMs worse because of fluctuations in hormones :thinking:. For those of you on Hrt, do you think it’s helping & has it made the VMs worse?
I’m practicing calmness :joy:meditating twice day, drinking 3 litres of water & regular meals and it is helping. Walking up the road most days, albeit forcing myself some days but advised exercise helps, I look drunk & want to wear a badge saying “vertigo not an alcoholic” :woman_facepalming:t3:. Consultant says he thinks I’ve picked this up from Covid, anyone else told that?
I do have tinnitus but trying to ignore it, fullness in my ears & some loss hearing in one ear but been doing this nose balloon thing every day & it’s helped with blocked feeling apparently it retrains the tube!

Welcome. Sorry to hear you are suffering. I hope you find the site useful.

I’ve moved your post to a dedicated topic of your own as it wasn’t particularly specific to the Benzo topic.

Welcome, I wondered if you’d tried Amytriptyline, Notriptyline and they are often well tolerated and work for both VM and PPPD. They are often first line drugs, there are others in the SNRI class of anti depressants like Venlafaxine which is rated highly for both conditions.

Topiramate is a bit of a love/hate drug, can have a lot of side effects but my Neuro recommended it as its good for migraine with vestibular symptoms. I declined it due to side effect profile. I’m very med sensitive as I have Fibromyalgia and Ehlers Danlos. I just started Candestarten last week, another blood pressure drug. I tried Propranolol but it didnt agree with me due to asthma.

I’m pleasantly surpised that the Candestarten isnt causing me noticeable adverse effects. Whether it will do anything to help though is another question. I’m hoping helps though as this is the 6th med I’ve tried. As for HRT I started using it around 6 years ago. So before VM/PPPD. I have a history of classic migraines but they were infrequent. So going on HRT wasnt contraindicated. I came off it earlier this year to see if it was contributing to MAV but it didn’t appear to make any difference.

Hi thank you for your reply, there was a reason I couldn’t take those drugs, may have been my heart :thinking:also been advised to avoid BP medications for same reason. I’ve read that Topamac & Topiramate is same drug? Apparently consultant said it’s better & less offensive than Pizotifen which was horrid. As for the HRT I’m really unsure what to do. I guess I can only try & see if it makes things worse. Like you need to avoid ones that may affect my asthma. It’s all a minefield isn’t it & I was really struggling a month ago mentally to get my head around it. I’ve been given some cetalophram (apologies for spelling) to try to see if it chills me out a bit. Like to try acupuncture as well, basically anything to see if things help. Let’s hope you start to feel better :crossed_fingers:t2:, I feel lucky to have found this site as was beginning to feel no one else understood :slightly_smiling_face:

Topiramate and Topamax are the same drug. Some people really like it but its also known as Dopamax as it can cause fatigue and brain fog. I found the thought of anti seizure drugs offputting.

The one thing that has helped me hands down is a daily tablet of Clonazepam, a benzodiazepine, it really helps controls the very many unpleasant symptoms of VM/PPPD. Its a powerful vestibular suppressant but the down side is that they can be addictive. My neurologist suggested it.

I know GP’s are often reluctant to prescribe them but frankly we have to be able to function and have some sort of quality of life, otherwise what’s the point? Its a temporary fix, not cure but its the best I’ve got right now.

What side effects did you have?

Hi, I had hallucinations was convinced I’d had conversation with my Nan who passed away 26 years ago :woman_facepalming:t3:, just couldn’t function, slurred speech like I’d drunk couple bottles of wine ( mind you I’ve actually forgotten how it feels to have a drink) just slept a lot until it wore off. All of that on 1 tablet.

I’ve not heard of that drug, wonder why they don’t like prescribing it, like you say you need to function. I was put off reading about Topiramate & its side effects, that’s why I’m worried to take it.

These are terrible side effects. I am on Pizotifen and luckily, I did not have any of these effects. I always thought that Pizotifen is a relatively side-effect free drug. It clearly is not for some people.

Benzos are addictive for some, think Valium for instance, I think a third of people can get addicted after 4 weeks of use. And after a time they can stop being as effective. They aren’t a cure or a migraine preventative. More like a sticking plaster really, but they enable us to funtion. They are usually prescribed for acute anxiety, panic attacks and insomnia.

And Clonazepam is a vestibular suppressant so dampens down the rocking, bobbing, swaying sensations so unpleasantly familiar to many of us. I think the idea is to use them whilst your migraine preventative is getting into your system, or when symptoms are very bad.

Hi Katherina
I’m glad they’re ok for you & you get some relief with them :slightly_smiling_face:

It’s weird though isn’t it how some people become addicted and yet others don’t. Some enjoy that kinda numb feeling sensation like out of body experience but I hate it. I sometimes have to take a lot of strong painkillers for my spine especially aft an op usually for good 6 weeks & I’m constantly warned regarding the addictive implications but I can’t wait to get off them. I guess that’s why I don’t get on with some of the ones they’ve prescribed. I will keep a note of the name of those though & mention them at my next appointment.

I’m normally med sensitive but have found the Clonazepam makes me feel nomal again. Its obviously good for anxiety which vestibular disorders inevitably create, it makes me feel clearer headed. Helps get rid of that woolly muddle headed feeling. It can cause fatigue so some take it at night for that reason. I cant really explain it other than to say I feel more like my old self again. Less anxious, less self monitoring and hypervigilant. I can push my symptoms to the background, instead of them dominating everything.

Thank you :blush:

I took Topomirate/Topomax for 4 mos. It was wonderful for the headaches I was experiencing. However, along with it I started having terrible gastro intestinal issues. I truly believe the side effect from the medicine was causing me to have gastroparesis. Yes topomax doesnt cause nausea but the side effect it brings on does. I believe the medicine thats calming the nerves was making those signals to the stomach muscles weak so bringing in its wake the gastroparesis. I stopped taking it fully knowing my migraines could possibly come back. My horrible, nausea and stomach problems got better every day. I have had a few migraines,but I’ll take those over ruining my digestive system. I dont say this to scare people from taking helpful medication. My experience is not an indication that it will cause you problems too just be cautious and pay attention to how your body reacts.

Hi Kimberly, I am taking a cocktail of Venlafaxine, Nortriptyline & Clonidine (along with quite a few supplements) but was told I was at the max level of each and so as a last resort advised to try HRT. I was apprehensive as seemed to have heard more bad than good stories. About 4 weeks in things got really nasty - horrible dropping sensations and a severe drop in mood and I really didn’t know if I could continue but very glad I did as now, almost 3 months in, I am starting to see the benefits and a reduction in symptoms. Still early days and more fine-tuning of the hormones is required but I have had odd hours/ mornings where I’ve felt at 50% which is a big move forward to where I was a year ago.

Oh and I know EXACTLY what you mean about wanting to wear a badge, I frequently think about this!

1 Like

Hi

Welcome, have you got a neurologist treating you? Unfortunately it’s often a case of going through all the meds until you find one or more that work for you.

My 4th med worked - pizotifen.

I’m sure you will find the right mix eventually. Keep pressing the Dr if something’s not working for you.

Good luck!

1 Like